Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Having palpitations and breathlessness. Causes?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Hi Dr XXXXXXX I am worried about my sister she is taking palpitations and cant get a breath when they happen. She is sixty five and in good health otherwise.
Posted Thu, 12 Jul 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Anil Grover 2 hours later
Hi there,

Thanks for writing in. I assume it is around midnight from where you have written but before a diagnosis is made further information is needed ( I am a cardiologist and read your mail with diligence...I suppose that it is addressed to Dr XXXXXXX but I found this in my inbox).
1. Is your sister suffering from heart disease?
2. Is she taking any medicines for BP or Asthma?
3. How long she has been having palpitations?
4. Do palpitation come on slowly to great rate and settle down slowly or they come
like a bolt from blue and sttle also as abruptly these come?
5. Has any time EKG been done during palpitations? Or any other investigations
like Holter or echocardiography?
6. What exactly happens at the time of palpitation what she complains of?

I reply as soon as I get the answers to some of my questions, if she is awake at present with palpitation and fighting for breath best place for her is in Emergency Room where she can get immediate help.

With Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: Having palpitations and breathlessness. Causes? 18 hours later
Dr XXXXXXX thank you for your e-mail. She has been having the palpitations for roughly four months now. She has had blood tests done which were normal, but no EKG etc have been done. They come on like a bolt from the blue and leave her quite quickly. When they start she feels very weak and would have to sit down as her head goes light, also she feels that she has to fight for breath. She has no heart disease or asthma. She was diagnosed with COPD last year and uses symbocort inhaler apart from an antidepressant which she has been taking for years, she takes no other medication. Im sorry for the delay in answering your questions, but i had to go to hospital myself today for an ogd test. Thank you XXXXXXX
Answered by Dr. Anil Grover 7 hours later

The way you describe it seems her palpitations are episodic supraventricular tachycardia. But it has not been documented. If the coherent and clear description you have given to me is available with her doctor. I am sure there will not be any hesitation in doing her EKG and Holter Test to document the episode of arrhythmia. Treatment with prescription drugs like Verapamil shall begin after the diagnosis is established. Therefore, my suggestion would be to get her appointment with a general practitioner or cardiologist whichever you can arrange at the soonest. The condition is benign but produces great discomfort sooner the diagnosis is made better it is for the patient.

If you have any further question please ask, I will be happy to answer.

With Good Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor